Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 183, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2008, 5:41 PM CDT for Midland County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2008, 5:41 PM CDT (22:41 UTC)
- Expired
- Jun 13, 2008, 6:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 28 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 522 J/kg
- Mixed-layer CIN
- -441 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 132241 SVRMAF TXC329-132345- /O.NEW.KMAF.SV.W.0183.080613T2241Z-080613T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 541 PM CDT FRI JUN 13 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MIDLAND COUNTY IN WEST TEXAS... * UNTIL 645 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL MIDLAND COUNTY...OR 18 MILES SOUTHEAST OF ODESSA... MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHERN MIDLAND COUNTY... SOUTHWESTERN MIDLAND COUNTY... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3166 10219 3182 10223 3181 10184 3167 10180 TIME...MOT...LOC 2241Z 082DEG 4KT 3171 10211 $$
2 follow-up statements
000 WWUS54 KMAF 132301 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 601 PM CDT FRI JUN 13 2008 TXC329-132345- /O.CON.KMAF.SV.W.0183.000000T0000Z-080613T2345Z/ MIDLAND TX- 559 PM CDT FRI JUN 13 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTHERN MIDLAND COUNTY... AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL MIDLAND COUNTY ALONG FARM TO MARKET ROAD 1787 AND STATE HIGHWAY 349...OR ABOUT 17 MILES SOUTHEAST OF ODESSA. THE STORM WAS NEARLY STATIONARY. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...OPEN COUNTRY OF SOUTH CENTRAL MIDLAND COUNTY AND SOUTHWESTERN MIDLAND COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. LAT...LON 3166 10219 3182 10223 3181 10184 3167 10180 TIME...MOT...LOC 2259Z 082DEG 4KT 3171 10213 $$
000 WWUS54 KMAF 132344 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 644 PM CDT FRI JUN 13 2008 TXC329-132355- /O.EXP.KMAF.SV.W.0183.000000T0000Z-080613T2345Z/ MIDLAND TX- 645 PM CDT FRI JUN 13 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MIDLAND COUNTY HAS EXPIRED... AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE. ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. LAT...LON 3166 10219 3182 10223 3181 10184 3167 10180 TIME...MOT...LOC 2345Z 082DEG 4KT 3170 10219 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:34 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 13, 2:34 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CDT FRI JUN 13 2008 .DISCUSSION... AN UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS CENTERED ACROSS NORTHERN MEXICO AND WEST AND SOUTHWEST TEXAS THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS A NARROW PLUME OF MID LEVEL MOISTURE SLOWLY ADVANCING ACROSS THE REGION UNDERNEATH THE RIDGE. AT THE SURFACE...A WEAK COLD FRONT EXTENDED FROM THE GUADALUPE MTNS/SOUTHEAST NEW MEXICO PLAINS TO THE SOUTHEASTERN PORTIONS OF THE SOUTH PLAINS OF WEST TEXAS EARLY THIS AFTERNOON...WITH A SURFACE TROUGH OF LOW PRESSURE EXTENDING SOUTHWARD INTO SOUTHWEST TEXAS/BIG BEND REGION AHEAD OF THIS FEATURE. THE CENTER OF THE UPPER LEVEL RIDGE WILL BEGIN TO SHIFT WESTWARD TOWARD NORTHERN CHIHUAHUA MEXICO/FAR WEST TEXAS THIS EVENING. MEANWHILE...INCREASED WESTERLY MID LEVEL FLOW ON THE NORTHERN PERIPHERY OF THIS RIDGE WILL BE IN PLACE ACROSS NORTHERN NEW MEXICO AND THE TEXAS PANHANDLE. MODELS ARE IN AGREEMENT THAT A SHORTWAVE TROUGH WITHIN THIS MID LEVEL FLOW WILL TRANSLATE ACROSS NEW MEXICO AND THE TEXAS PANHANDLE/SOUTH PLAINS REGION TONIGHT WITHIN THE WESTERLY FLOW PATTERN. ALSO...THE STATIONARY FRONTAL BOUNDARY SHOULD REMAIN POSITIONED FROM THE GUADALUPE MOUNTAINS THROUGH THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN TONIGHT. THE PRESENCE OF INSTABILITY AND MID LEVEL MOISTURE ALONG WITH SOME ENHANCED MID LEVEL LIFT PROVIDED BY THE PASSING SHORTWAVE TROUGH MAY AID IN THE DEVELOPMENT OF WIDELY SCATTERED CONVECTION ALONG AND AHEAD OF THE STATIONARY FRONTAL BOUNDARY THROUGH LATE THIS EVENING. WILL OPT TO CARRY NEAR 20 PCT CHANCE OF CONVECTION FROM THE PERMIAN BASIN TO THE WESTERN LOW ROLLING PLAINS. BULK SHEAR ACROSS THIS AREA IS NOT OVERLY IMPRESSIVE /GENERALLY 20-30 KNOTS/...BUT WITH CAPE VALUES INDICATED TO RANGE BETWEEN 1500-2500 J/KG...A FEW STORMS COULD APPROACH SEVERE LIMITS. WILL ALSO HAVE ISOLATED MENTION OF THUNDERSTORMS AS FAR WEST AS LEA COUNTY NEW MEXICO AND THE UPPER TRANS PECOS REGION...AND SOUTHWARD TO THE DAVIS MOUNTAINS/BIG BEND REGION THIS EVENING UNDERNEATH THE MID LEVEL MOIST PLUME AND INSTABILITY AXIS. THE UPPER LEVEL RIDGE WILL REMAIN CENTERED ACROSS NORTHERN MEXICO/ SOUTHERN NEW MEXICO/FAR WEST TEXAS THROUGH THIS WEEKEND. THE SURFACE TROUGH AXIS WILL EXTEND FROM THE WESTERN TEXAS PANHANDLE THROUGH SOUTHEAST NEW MEXICO BOTH SATURDAY AND SUNDAY. STRONG LOW LEVEL THERMAL RIDGING WILL PERSIST ALONG THIS FEATURE...WITH HIGH TEMPERATURES EXPECTED TO REMAIN ABOVE NORMAL BOTH DAYS. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT SATURDAY...WITH THE MOST FAVORED LOCATION FOR DEVELOPMENT ACROSS THE NORTHERN PERMIAN BASIN...WHERE INSTABILITY WILL BE PRESENT UNDERNEATH THE MID LEVEL THETA-E RIDGE/MOIST AXIS. DRIER AIR/MARGINAL INSTABILITY SHOULD BE IN PLACE ACROSS MOST OF THE REGION SUNDAY...SO WILL GO FOR A GENERALLY DRY FORECAST. THE UPPER LEVEL RIDGE WILL REMAIN CENTERED ACROSS NORTHERN MEXICO THROUGH MUCH OF NEXT WEEK. NORTHWESTERLY FLOW MAY RETURN TO THE FORECAST AREA NEXT WEEK AS THE RIDGE WILL MOSTLY BE CENTERED TO OUR SOUTHWEST. MEDIUM RANGE MODEL GUIDANCE CONTINUES TO HINT AT PERIODS OF CONVECTION DEVELOPING WITHIN THE NORTHWEST FLOW PATTERN... ALTHOUGH MOST OF THIS DEVELOPMENT WILL MOSTLY LIKELY REMAIN NORTH OF OUR CWA. TEMPERATURES SHOULD REMAIN ABOVE NORMAL VALUES NEXT WEEK AS THE SURFACE LEE TROUGH REMAINS INTACT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 74 99 73 101 / 20 10 10 10 CARLSBAD NM 69 102 71 105 / 10 10 10 10 DRYDEN TX 73 100 73 101 / 10 10 10 10 FORT STOCKTON TX 73 101 73 103 / 10 10 10 10 GUADALUPE PASS TX 68 99 67 102 / 10 10 10 10 HOBBS NM 67 100 70 104 / 10 10 10 10 MARFA TX 60 95 59 96 / 10 10 10 10 MIDLAND INTL AIRPORT TX 73 99 74 101 / 20 10 10 10 ODESSA TX 74 100 74 102 / 20 10 10 10 WINK TX 76 107 76 110 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/21
Hazardous weather outlook, Jun 13, 1:49 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 PM CDT FRI JUN 13 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 149 PM CDT FRI JUN 13 2008 /1249 PM MDT FRI JUN 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING FOR AREAS GENERALLY EAST OF A PRESIDIO TEXAS TO HOBBS NEW MEXICO LINE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED... A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 13, 5:35 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 535 PM CDT FRI JUN 13 2008 TXZ062-132300- MIDLAND- 535 PM CDT FRI JUN 13 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL MIDLAND COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER SOUTH CENTRAL MIDLAND COUNTY NEAR THE INTERSECTION OF FARM TO MARKET ROAD 1787 AND STATE HIGHWAY 349. THE STORM WAS NEARLY STATIONARY. PEOPLE IN SOUTH CENTRAL MIDLAND COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:18 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 57 min |
| Jun 13, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 55 min |
| Jun 13, 6:57 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.